Name That Poisonous Beast!: the Final Episode

    NextPrevious

    Name That Poisonous Beast!: the Final Episode

    In my last day as TR, I will end with a final “Name that Poisonous Beast!”.  Farewell, to poisonous beasts everywhere!  In this case, back in the garden.

    Name this poisonous beast!

    A)

    foxglove

    And it’s amphibian colleague:

    B)

    canetoad

    • A) Foxglove (Digitalis purpurea)
      • Entire plant (seeds, flowers, leaves) contains digitalis (cardiac glycoside); sometimes brewed as teas
    • B) Cane Toad (Bufo marinus)
      • Venom considered an aphrodisiac and a hallucinogen 2/2 bufotenin (serotonin analog); people engage in toad licking for this purpose
      • Unfortunately for toad lickers, the venom also contains bufadienolide (cardiac glycoside)
    • Cardiac Glycosides are also found in oleander, lily of the valley, squill, dogbane, and henbane
      • Mechanism: reversibly inhibits the sodium-potassium-ATPase pump, increasing intracellular sodium and decreasing intracellular potassium
        • Increased cardiocyte sodium increases intracellular calcium, ultimately leading to depolarization
        • Cardiotoxicity: prolongs refractory period in AV node, shortens refractory period in atria and ventricles, decreases resting membrane potential (increased automaticity)
      •  Effects:
        •  CV: palpitations, chest pressure, sob, lightheadedness
          • Multiple dysrhythmias (i.e. sinus bradycardia with block, sinus arrest, atrial tachycardia with block, junctional rhythms, ventricular tachycardia, bidirectional ventricular tachycardia, ventricular fibrillation); hypotension
        • Refractory hyperkalemia (magnitude is predictive of outcome)
        • GI: anorexia, n/v/d/abd pain
        • Neurologic: weakness, AMS (disorientation, confusion, lethargy, hallucinations), headache, hypotonia, hyporeflexia, dysarthria, ataxia, horizontal nystagmus, seizures
        • Visual: photophobia, blurred vision, scotomas, decreased visual acuity, color vision aberrations (i.e. yellow halos around lights)
        • Renal: dysfunction more in chronic toxicity
        • Complications: MI, CVA, ATN, death
      • Diagnosis: clinical
        • Can send dig level; however, not all glycosides are measured by this assay and levels do not correlate with severity of illness (and also can not be used to calculate Digibind dose)
      • Treatment: in addition to supportive care,
        • Activated charcoal (ideally within 1 hour)
        • Atropine for clinically significant bradycardia
        • Essential treatment: Digoxin Fab fragment (Digibind)
          • Although not as effective as in Digoxin toxicity (2/2 incomplete cross-reactivity), give if unstable arrhythmias, hyperkalemia, or evidence of end-organ dysfunction
          • Action may take 30-60 minutes
          • Cardiac arrest: give 10-20 vials, prolonged resuscitation may be warranted
          • Hyperkalemia should be corrected by Digibind, other treatments do not reduce mortality and may lead to hypokalemia
        • If no Digibind, can use phenytoin, lidocaine, and/or magnesium for dysrhythmias; pacing and cardioversion may be attempted but could cause rhythm degeneration
          • AVOID: isoproterenol, quinidine, procainamide, calcium (possible “stone heart” – though latest studies show no harm)
        • HD ineffective for toxin removal 2/2 large volume of distribution
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious